DISCLAIMER: This is seriously long and probably boring to you unless you've been on this particular roller coaster and want to read someone else's story. It's like a birth story that way, you don't really care about until you care about it and then you want to read everything you can about such things.
I was on a very low dose of Synthroid while I was pregnant. My pregnancy was high risk. I was over 35, had miscarried twice and was on a bunch of hormones and the like to keep things on track. The generic made me itch, and Synthroid didn't- so I was on it. I went off about a month after the baby was born.
Two years later my doc found a goiter and put me back on it. She said if I took the Synthroid the goiter wouldn't grow and turn into cancer and I'd have more energy, probably loose weight, my dry skin would get better (I am a lotion addict) and my life wouldn't feel stretched so thin all the time. Those seemed like wonderful things to fix with an easy pill, plus no-cancer! So I set my alarm at 4am every day and woke from a dead sleep to a tiny round tablet then back to dreamland while the Synthroid flowed through my body re-regulating everything. Finding the right dosage was a slow dance of giving blood every three months and readjusting.
Sure enough I had a burst of energy at first and seemed super happy, then I gained weight and got tired. I told the doc and she ordered labs and upped the dosage, wash, rinse, replete until I had gone from the very lowest dosage to the very averagest of dosages. Over the next two years each time I went in I'd report another symptom or two; I was running/skating 15 miles a week and couldn't loose any weight, I had super dry skin, maybe brain fog, maybe irritability, maybe nervouse like I forgot something, crying at the drop of a sappy commercial, joint pain in my feet. Each time I was met with (in hindsight) a dismissive response;
"Your hypothyroidism will cause that, we'll adjust the dosage and see if we can get you on the right track."
"Well, you are in your 40s now and loosing weight is tougher. Here's an app you should use and track everything you eat"
"You should start walking instead of running, you have to let plantar fasciitis rest and heal."
"Take biotin for thinning hair and weak nails."
The symptoms continued to pile on and worsen, me and the doc talked about life stress - Yes, I was in the middle of negotiating a divorce and raising two kids, buying a house, starting a business and adjusting to a new city. Stress can be horrible on a body. Applied at length, it can cause your body to attack it's own thyroid. This seemed to make sense to me. Instead of upping the dosage again I decided to try to de-stress. I started deep breathing, I put my business on the back burner, I made lists of things that are relaxing, I took note of when my mind was quiet. I let things go, dishes pile up, laundry go unfolded.
The brain fog, the over emotional reactions, the weight gain were all still there. The ritual offering of blood to The Lab continued - and the thing that made me absolutely panic, my hair, wasn't really recovering. Trying to grow my bangs out was taking a year not just a few months.
I doubled down on de-stressing, made an appointment with an endocrinologist (six weeks out) and gave more blood to the lab. This is when my insurance changed and I had to prove I was allergic to the generic. So I switched to Levothyroxine and itched all over my whole body, then I switched to Levoxyl and itched again - even inside my ears! I started paying for Synthroid out of pocket switching pharmacies every month to get the free $25.00 for switching. $50.00 every month was getting expensive. I finally saw the specialist and she was alarmed to find the goiter had grown. A lot. I scheduled an ultrasound and another biopsy. I spent two weeks steeped in extra stress about cancer and extra stress about the extra stress. I read everything on the internet about the four types of thyroid cancer and made a list of questions for each specialist. It was a mess of insurance red tape, worry, and bad sleep.
The biopsy was benign. Thankfully.
My specialist ordered the highest dose of Synthroid I'd ever taken and more labs, then an odd thing happened - the name brand also made me itch. It made my gums itch. I'm sure I looked like a tweaker, scratching and twitching and brushing my teeth as often as I could - drinking water non-stop. The Endo wondered if I was allergic to the die they put in the higher dosage and we talked about maybe taking two pills of a lower dosage... then it occurred to me...
WHY AM I TAKING THIS?
Originally I'd never had a single symptom of hypothyroidism. I was put on it to stop the goiter from growing and it grew anyway.
WHY AM I TAKING THIS?
My family full of thin, hyper, stoic, carb eating Italians, who have always had a thick head of black hair far into their 80s had never had any hormone issues. I was sitting in a specialist's office pudgy, tired, irritable about having given up toast, crying that my hair was falling out, growing a goiter and trying to figure out why my body wouldn't cooperate with these meds.
I asked the specialist the single most important thing I've said in the last month...
"What if I didn't take anything?"
I've been off for 3 1/2 weeks. I have to go get labs next week and of course we're monitoring the dreaded-goiter situation. She warned that I may get tired or gain weight and that if my symptoms got really bad we could try Armour Thyroid tablets (A natural med made from pigs and less reliable in the dosage measurements and so less prescribed.) For the first few days I monitored everything including my pulse. I felt confident in giving it a try and monitoring how I felt.
How I feel after 25 days:
-I feel freaking great.
-Of course I stopped itching.
-I have energy.
-My pulse and blood pressure are way down.
-I'm more patient.
-I'm making less lists.
-I can handle multi-tasking again with lots of background noise.
-My joint pain is gone.
-Having a hard time sitting still (hyper just like old times.)
-Jumpy legs at night again.
-No sneezing hay-fever or snotty head.
-I look forward to skating/running/walking - its fun!
and some unexpected things happened:
-I stopped using my inhaler for the asthma I was diagnosed with about two years ago (the same time I started thyroid therapy.)
-I have more spit in my mouth than I ever remember having - like I could spit on the ground RIGHT NOW an not even have to save it up for a minute first!
-I find things funner and funnier than I did before. The same old corny jokes and dancy antics we have around the house are super entertaining to me again.
-I'm not starving for toast all the time.
-My hands and feet are cold again - all the time.
-My skin cleared up and seems more elastic
-My face seems less puffy.
Some weirdo things that maybe happened - not sure yet:
-I'm wearing silicon contacts today - I thought I'd give them a try and see if they make my eyes itch as badly as they did last summer (I already paid for a month and couldn't use them because of the itching) and they seem just fine.
-I feel less like I'm hanging around above my body with a detached head as an annoyed observer and more like I'm in my body participating in life.
-Whole bits of vocabulary are making their way back into my brain.
-I'm finding life interesting again. Like I suddenly wish I had a good book to read, I am painting more and HELLO BLOG!
When I was first diagnosed I spent hours reading about Hashimoto's and pregnancy and cancers. I devoured everything I could find and especially liked first hand accounts and blog entries that talked about symptoms and dosages. This is my account. Most of the symptoms I listed as better are things that would be better after alleviating a hypothroid situation. Not the opposite. However, it seems taking a dosage not really needed was actually causing my thyroid to under-perform making my symptoms even worse and my number to progressively worsen. Continually upping the dosage was creating a circular problem. I don't really know for sure - I could still be wrong, I have a few more days of 'detox' before I see if I crash into bed an exhausted mess, but right now that seems very unlikely.
What I gathered from years of reading, is that this isn't an exact science yet - it can take years of adjusting to get people where they need to be and most of the symptoms are also symptoms of life and natural aging and stress. They aren't imaginary symptoms however they aren't easily measured. It can also be a lot of pressure for a doctor to look at numbers in a lab test that seem askew and not want to make those numbers fit into a box with an easy pill. Doctors need to listen to how a patient feels and see beyond the symptoms - see the forest for the trees and patients need to be their own advocates reading everything they can and trusting that subtle changes aren't in their heads. I'm not saying stop meds, I'm saying your symptoms are real and there are many options and you have to keep reading and charting and working until you find what is right. Don't be reduced to a number.